Coping with PMR & fatigue

I am 59 years old and was diagnosed with PMR 4 1/2 years ago. My pain started in my lower legs. After biopsies and other tests, the Dr.s only came up with the PMR conclusion. I could barely function due to the pain! Even rolling over in bed was extremely painful. I was prescribed 20 mg of prednisone and to taper off. I taper off and when I get down to 5 mg. it flares up again. I also suffer with arthritis which I had to have both knees replaced- Dec. 2015 & Feb. 2016. I feel I have recovered well from the surgeries, although I occasionally get a nerve spasm that runs up my chin bone which almost puts me down to the floor. I also suffer with: IBS which is very irritating/embarrassing when you don't have control 2) severe fatigue (I also use a C-Pap machine at night) during the day. 3) depression (which I take meds for too) 4) eye pain (not a headache- just the eye). I know it sounds like I am a hypochondriac, but I do have all these symptoms I go to the Dr. every month and see a Neurologist. All they tell me is that it will eventually go away, take the Prednisone and keep up what I'm doing.. Anybody else share these symptoms too?

16 Replies

  • Hi Alice

    Fatigue is all part and parcel on PMR

    How long have you been om Preds you may have been trying to taper too quickly .


  • I have been on prednisone for over 4 years. When I start tapering down, it is 1 mg. less every 2 weeks or so. I am told to "listen to my body", therefore sometimes every 3 weeks to reduce 1 mg. less. It is very tiring!!

  • Hi

    A long time

    Have you tried using method Suzy mentions

    You must be a expert by now .

    Hope you have lots of others to give you good advice .


  • What is pmr I see alot on this site but what does it stand for.Thank you for your time and answer

  • Hi Helen,

    Polymyelgia Rheumatica. What have you been diagnosed with? GCA?

  • No but I was reading some of the posts and was wondering.I have back problems where I had the L4 L5 S1 where the fusion I had in 2010.also I have osterproiser (sp)in my back.My lower back in the L4 L5 S1 area has arthritis is so bad in that area that they had to put me on Nerotrin.That helps me alot with the pain and also helps me with my mood.I am up to 3pill 3 times a day.Thank you gor your reply to my question.I can understand now what you all are talking about

  • Good! Wish we understood it a bit better at times!

    I also have arthritis in lower back, knee and shoulder - not a bad as yours, but it sure gets you down some days.

  • Yes it does.I am on the genertic gorm of Nurotin.Its helped me with alot of the pain and such.and it helps me

  • Hi Alice, I am 56 and have had PMR for just over 4 years. I have never been able to get below 9mgs Pred. so far- I just have flares if I try to get any further. My best results in reducing have been using the dead slow and nearly stop ( DSNS) method which boils down to reducing 1/2 mg every 5 or 6 weeks. Any faster and I flare. I also have OA in both knees and a hip and getting a lot of pain from them although usually a steroid shot from the Rheumy does help. Apparently I am too fat for the op.- I have lost over 3.5 stone so far and still trying to reduce further. Hope this helps you to know you are not alone. What many of us have found is that the doctors don't always know best!!

  • Yes the steroid shots do help! Eventually they stopped working for me and I was to a point that I was in a wheel chair due to the bone on bone pain. There was no turning back, had to replace both knees. I am not a small person either, but I did lose 30 lbs. + prior to surgery. Meal replacement drinks, cut out carbs, ate more veggies and fruit. Very expensive diet!!

  • Hi Alice58. I am 67 and was diagnosed with PMR 10 years ago. In that time I can only get as low as 7mg of prednisolone. I also have regular flares which requires me to increase to 12mg. I use the slow, nearly stop method of reduction. I also suffer from fatigue. I rest accordingly and get back to regular exercise as soon as I can. In my case its gardening and golf. The advice I give to anyone is: treat the symptoms not the pathology. And, reduce very slowly and never more than 10%. Good luck, unfortunately fatigue is a side effect of PMR.

  • Everyone shares the fatigue! You might be interested in this:

    The fatigue is part of the underlying cause of PMR and it is not helped by the pred - you have to learn to manage it so you don't go through a series of boom and bust!

  • Hi

    Most has been said above. Fatigue is something you learn to live with. I was diagnosed 7 years ago with PMR, and 3 years later came GCA. I've never been below 8mg pred. Now on 11mg, reducing very slowly. Tried various DMRD, which hasn't worked for me due to severe side effects. Do try the dead slow method, it appears from this forum that this is a very good way of reduction, but we are all different.

    I wish things were different, but they are not, so this is my new life and thankfully I'm blessed with positive head and enjoy life most of the time and try not to dwell on the fact the 8 years ago I was fit as a fiddle. Like PMRpro say, you have to learn how to manage your illness and hopefully this forum will help you to do so, you're not alone.

    All the best to you.

  • Oh dear, poor you. I have had per for 7 years and been yo yoing up and down most of the time on the pred but am now about to try methotrexate to see if that is going to manage it better and then hopefully I can get low enough on the steroids so my adrenals will come back to life!!!! I was only 54 when diagnosed and pretty fed up with it like you but knowing we have a helpline is a blessing to offload to, if you just want to talk to someone who understands, I have only used it twice in all this time and definitely felt better for a chat. I also sometimes suffer with depression which I am at the moment which I think is as a result of the fatigue and lack of mobility I once had but again talking to someone of how to cope when low and anxious can help but I find it really is all down to me to try and accept the condition better, rest more and find some space in the day just for me, even if it is only 10 minutes with my eyes shut and allowing positivity in on my in breath and letting negativity and pain go on my out breath. I hope this helps a little.

  • Hi Alice 58

    I have only had PMR for one year, but can identify with your reactions.

    Every time I reduce, by dead slow method, Prednisolone and feel good, I overdo it, and a few days later need to increase again. At present on holiday in Switzerland and Italy and so as not to spoil the experience, upped the dose a bit. Seems to work, I've managed climbing hills and sea swimming as well as tourist sight seeing.

    No one has commented on your eye pain. I suffered this. The eye specialist decided my eyelids were not closing properly( do not know if this is a PMR muscle problem). Thus my eyes were not getting washed properly, and there was a build up a dead cells on the surface causing the eyes to hurt in their sockets. He recommended using dry eye drops 8 times a day! Especially when you wake in the middle of the night. It has worked for me.

    I have just accepted mood swings and fatigue, and just keep apologising to my husband.

    I am taking Neurontin, a nerve pain blocker, as and when needed to supplement the Prednisolone. Taking 9 mg per day at present.

    The best medicine I have is finding a local friend with the same condition who can empathise, and support.

  • Hi ValnVaughan - what a great idea your suggestion is in finding a local friend with the same condition in which to share & support - whilst I am a private person I am seriously considering this within my area where I live by posting a private message on our community notice board.

    Those we count as friends who are not afflicted with this condition soon tire of hearing your honesty when they ask, "how are you today and I reply usually with an honest answer?"

    Blessings :)

You may also like...